Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 17, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 9:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 9:58 PM MST (04:58 UTC)
Expired
Jul 17, 2018, 10:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS55 KTWC 180458
SVRTWC
AZC019-180545-
/O.NEW.KTWC.SV.W.0024.180718T0458Z-180718T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
958 PM MST TUE JUL 17 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 1045 PM MST.

* At 957 PM MST, a severe thunderstorm was located 7 miles north of 
  Kitt Peak, or 13 miles northeast of Sells, moving west at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sells, Kitt Peak, San Luis, Santa Rosa Ranch, Pisinimo, Pisinemo,
  Pan Tak, Mountain Village, Covered Wells, Comobabi, Nolic, San
  Isidro and Sil Naggia.

This includes Route 86 between mile markers 81 and 110, and between
mile markers 121 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 11149 3192 11154 3198 11235 3237 11225
TIME...MOT...LOC 0457Z 101DEG 16KT 3204 11170 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
464 
WWUS55 KTWC 180515
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1015 PM MST TUE JUL 17 2018

AZC019-180545-
/O.CON.KTWC.SV.W.0024.000000T0000Z-180718T0545Z/
Pima-
1015 PM MST TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MST
FOR CENTRAL PIMA COUNTY...

At 1012 PM MST, National Weather Service Doppler radar was tracking 
two severe thunderstorms within the warning area. One was near Santa 
Rosa Ranch and the other was east of Quijotoa. Both storms were 
moving west at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sells, Kitt Peak, San Luis, Santa Rosa Ranch, Pisinimo, Pisinemo, Pan
Tak, Mountain Village, Covered Wells, Comobabi, Nolic, San Isidro and
Sil Naggia.

This includes Route 86 between mile markers 81 and 110, and between
mile markers 121 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 11149 3192 11154 3198 11235 3237 11225
TIME...MOT...LOC 0512Z 101DEG 16KT 3205 11178 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
966 
WWUS55 KTWC 180546
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1046 PM MST TUE JUL 17 2018

AZC019-180556-
/O.EXP.KTWC.SV.W.0024.000000T0000Z-180718T0545Z/
Pima-
1046 PM MST TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3212 11149 3192 11154 3198 11235 3237 11225
TIME...MOT...LOC 0546Z 101DEG 16KT 3207 11191 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:05 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 17, 9:05 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
905 PM MST Tue Jul 17 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Partial drying from the east may lead to
reduced thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...Thunderstorms continue this evening mainly SW of
Tucson where greatest instability resides, but a couple of storms
even occurring over the Rim at this hour. 00z sounding showed
increased easterly mid level flow which is aiding in storm
intensities, increasing storm movement and providing increased
potential for strong wind gusts. HRRR has been verifying well
since late this afternoon and continues to show that thunderstorms
will continue to move across primarily western and central Pima
County into the overnight hours. Cannot completely rule out a
stray shower or storm in the Tucson Metro eastward through at
least midnight. Will keep the 10 percent chances there as in the
going forecast.

&&

.AVIATION...Valid through 19/06Z.
Isolated to scattered SHRA/TSRA mainly west of KTUS and near the
International Border through the night. The Wednesday morning
hours should be dry but at least ISOLD TSRA coverage is expected
again after 18/19z. Cloud bases 8k-12k ft AGL with SCT- BKN
clouds above 20k. Winds remain below 12 kts through the period,
with stronger gusts possible around TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A shift in the weather pattern will begin to
take place, bringing in drier air and reducing rain chances.
However, isolated storms could still develop, especially over the
higher terrain. Temperatures also gradually warm through the week.
20-ft winds remain below 15 mph, although the Upper Gila River
Valley will experience gustier northwesterly winds at times.

&&

.PREV DISCUSSION...The upper low moving through Sonora, Mexico
along with the northern extent of the inverted trough passing
through Arizona was showing up nicely in Satellite water vapor
imagery. Showers and a few thunderstorms were developing this
afternoon in the vicinity of this upper low and across far western
Pima county. This general area will be the main focus of showers
and thunderstorm this evening and tonight. Cannot rule out a few
thunderstorms farther north though. Otherwise, high pressure aloft
will become established over the Great Basin region around
Wednesday before shifting over the Desert Southwest this coming
weekend. This adjustment in the position of the upper high will
result in some warming and drying aloft by the end of the week.
This warmer and drying will eventually translate to less
thunderstorm activity and hotter daytime temperatures by the
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 6:18 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 PM MST TUE JUL 17 2018

AZZ501-502-180200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
618 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 617 PM MST, Doppler radar was tracking a strong thunderstorm near
Organ Pipe National Monument, or 51 miles west of Sells, moving west
at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

LAT...LON 3206 11295 3200 11264 3184 11268 3195 11305
TIME...MOT...LOC 0117Z 106DEG 19KT 3195 11275

Zell
Special weather statement, Jul 17, 8:30 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
830 PM MST TUE JUL 17 2018

AZZ502>504-515-180415-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
830 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
915 PM MST...

At 830 PM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 23 miles northwest of Green Valley, moving northwest
at 25 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Three Points, Kitt Peak, Valencia West, Tucson Estates, Santa Rosa
Ranch, Ryan Field, Pan Tak, San Pedro and Queens Well.

LAT...LON 3184 11132 3194 11162 3226 11179 3233 11140
      3212 11109
TIME...MOT...LOC 0330Z 117DEG 23KT 3206 11132

Zell
Special weather statement, Jul 17, 9:39 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST TUE JUL 17 2018

AZZ502>504-515-180530-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
939 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 1030 PM
MST...

At 938 PM MST, Doppler radar was tracking an area of strong
thunderstorms from west of Three Points to north of Sells, moving
west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, San
Pedro, Topawa, Big Fields, Cowlic, Artesa, Comobabi, Nolic and San
Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3212 11140 3195 11140 3170 11198 3198 11221
      3216 11199
TIME...MOT...LOC 0438Z 093DEG 13KT 3204 11148

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 17, 6:57 PM MSTSevere Thunderstorm WarningTWCSanta Cruz21 min
Jul 17, 8:30 PM MSTSpecial Weather StatementTWCPima45 min
Jul 17, 8:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 17, 9:39 PM MSTSpecial Weather StatementTWCPima51 min
Jul 17, 9:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 17, 11:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 18, 3:03 AM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 18, 1:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Jul 18, 4:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.